MAUDE Adverse Event Report: WENZEL SPINE, INC. VARILIFT-L; LUMBAR INTERBODY FUSION DEVICE

WENZEL SPINE, INC. VARILIFT-L; LUMBAR INTERBODY FUSION DEVICE
Model Number CIE2-15-24-00
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Malposition of Device (2616); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Hematoma (1884)
Date of Event 05/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the surgeon in the case, there was no device malfunction.Patient had very soft bone and should not have been implanted with the varilift-l device as a stand-alone.Supplemental fixation was added and the patient is doing fine post-revision surgery.The results of the investigation also note that the surgeon used 2 different size varilift-l implant devices at each level which is in contradiction to clearly stated requirements in the varilift-l surgical technique "bilateral devices implanted in the disc space must be of equal size.".
 
Event or Problem Description
Revision surgery to add supplemental fixation for patient 3 weeks post varilift-l 2-level bilateral plif surgery due to wound hematoma and vertebral fracture.No device malfunction reported.

Brand Name
VARILIFT-L
Common Device Name
LUMBAR INTERBODY FUSION DEVICE
Manufacturer (Section D)
WENZEL SPINE, INC.
206 wild basin road
building a, suite 203
austin TX 78746
MDR Report Key5743121
Report Number3008009850-2016-00003
Device Sequence Number842766
Product Code MAX
UDI-Device Identifier00813210020023
UDI-Public00813210020023
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K131296
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/31/2020
Device Model NumberCIE2-15-24-00
Device Lot Number08150110
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2016
Initial Report FDA Received Date06/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR